Protein-losing enteropathy (PLE) is frequently complicated in patients with gastrointestinal tract-involved Langerhans cell histiocytosis (LCH); however, LCH per se is not generally included in the list of diseases that cause PLE. We report here a case of infantile PLE that presented with continuous diarrhea at the onset of LCH. She was initially diagnosed as having allergic gastroenteropathy and, thus, received intravenous prednisolone, which was thought to have induced immunodeficiency and consequently resulted in lifethreatening cytomegalovirus-associated hemophagocytic syndrome and disseminated intravascular coagulation. Because chemotherapy for hemophagocytic syndrome was transiently effective for underlying LCH as well, the diagnosis of LCH was delayed until its recurrence. Gastrointestinal tract-involved LCH, a rare but highly fatal disease, should be considered for infants with refractory gastrointestinal symptoms, especially for those with PLE; endoscopic biopsy is strongly recommended for immediate diagnosis.
ASJC Scopus subject areas